Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 251, NWS North Platte, NE

July 26, 2023Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 26, 2023, 4:12 PM CDT for Lincoln County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2023, 4:12 PM CDT (21:12 UTC)
Expired
Jul 26, 2023, 4:46 PM CDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:57 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 26, 2:57 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
257 PM CDT Wed Jul 26 2023

.SYNOPSIS...
Issued at 247 PM CDT Wed Jul 26 2023

Key Messages:

- Heat advisory conditions are likely this afternoon and again
  Thursday across parts of southwest and north central Nebraska.

- Severe weather is possible tonight, Thursday and again Friday.
  Storm coverage is generally expected to remain isolated and the
  main concern is wind damage.

- Heat advisory conditions are possible Friday.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 247 PM CDT Wed Jul 26 2023

A short fused Heat advisory is in place this afternoon across parts
of southwest and north central Nebraska where at 2 pm CDT,
temperatures and humidity have breached the 100F heat advisory
criteria.

Satellite shows a weak but billowing upper level disturbance moving
along I-80 across wrn Nebraska this afternoon. This feature could
activate shortly. Another potential focus for storms is a dryline
which has surged east into wrn Nebraska and sharpened up. Farther
west, storms are underway across the Colorado Front Range/Palmer
Divide and it is in this area and areas to east that upscale growth
is shown to occur in the HRRR model.

The instability is about half of what it was Tuesday afternoon
suggesting less intense storm development. This is backed by the
HRRR which predicts storm tops less than Tuesday's forecast. The
storms across wrn/ncntl Nebraska, if they develop, should exit east
around 02z while the system predicted by the HRRR across swrn
Nebraska departs around 05z. Wind damage is the primary hazard.

POPs for this forecast lean on the Short term model blend plus the
HRRR. The POP forecast is limited to a 30 percent chance.

The next chance for thunderstorms arrives late Thursday. The models
are very quiet with development leaning on the Laramie, Big Horns
and Front Range for initiation. There may be upper level support
back across srn CA this afternoon which will move northeast through
WY Thursday afternoon. The storm activity from this disturbance
would likely get carried into wrn SD. Across wrn and ncntl Nebraska,
the models suggest less moisture with PWAT around an inch vs this
afternoon's 1.25 inches. The super-heated sfc air suggests wind
damage as the main severe weather concern.

The temperature forecast suggested by the short term model blend
suggested highs in the 90s to near 100F Thursday. The same dew point
forecast nudged up using the 90th percentile NBM, plus a degree or
two for good measure places areas near and east of highway 83 in
heat advisory conditions. A Heat Advisory will be issued for these
areas from 1 pm to 9 pm Thursday.

.LONG TERM...(Friday through Wednesday)
Issued at 247 PM CDT Wed Jul 26 2023

There continues to be little change in the extended forecast philosophy.
Wrn and ncntl Nebraska will remain under a plume of subtropical
moisture operating around the periphery of a strong upper level
ridge of high pressure located over NM. The ridge will slowly
migrate east into the srn Plains this week and next. Isolated to
low-end scattered POPs are in place during the next 7 days.
Moisture will be plentiful during this time but rain chances will
be dependent upon upper level forcing. A strong cap will be in
place through Friday which could certainly limit rain chances. The
cap will weaken this morning and then restrengthen next week.

The model consensus suggests modest cooling will occur Saturday and
perhaps last into Sunday before the onset of another heat wave
Monday and beyond. The heat wave next week is the result of the
upper level ridge migrating east into the srn Plains and a long wave
trof impinging upon srn CA. This should flush a fresh batch of hot
air across the Rockies and into Nebraska.

For Friday, heat advisory conditions are contingent on the dew point
forecast. Thus far, forecast skill in handling the 70F+ dew points
has been problematic with a wide range of solutions in the models.
If dew points rise into the upper 60s Friday, a heat advisory would
likely be needed. The strong cap in place during this time could
certainly trap moisture presenting humid weather to the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM CDT Wed Jul 26 2023

A chance of isolated to scattered thunderstorms this afternoon and
evening. Have mentioned vicinity showers across KLBF terminal, as
there is medium confidence in thunderstorm development across
southwest Nebraska. Across the northern Sandhills into north
central Nebraska, including KVTN terminal, confidence is less in
thunderstorms, thus have left thunderstorms out of the taf for
now. Any thunderstorms activity is expected to be out of the area
after midnight. Outside the thunderstorm chances, VFR conditions
are expected, with winds out of the south this afternoon and
switching to the west overnight, around 5 to 10 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
Thursday for NEZ006>010-026>029-069>071.

Heat Advisory until 9 PM CDT Thursday for NEZ037-038-059.

&&

SYNOPSIS...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Gomez
Hazardous weather outlook, Jul 26, 3:20 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Wed Jul 26 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-272030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Wed Jul 26 2023 /220 PM MDT Wed Jul 26 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms will develop this evening across
southwestern Nebraska. This activity is expected to spread north
into the Sandhills and portions of central Nebraska into the evening
hours. Some storms may be strong to severe with large hail, damaging
winds and an isolated tornado can't be ruled out. The greatest
potential for scattered severe storm development will be across
portions of southwest Nebraska.

A Heat Advisory is in effect for portions of north central Nebraska
this evening, continuing into Thursday. Heat indices of 100 to 105
degrees are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The Heat Advisory continues for portions of southwest and north
central Nebraska through late evening on Thursday. Heat indices of
100 to 105 degrees are expected.

There is a Marginal Risk of severe thunderstorms Thursday and Friday
across a large portion of western and north central Nebraska.
Damaging wind and large hail are the primary threats for both days.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send in any reports of hail and
damaging thunderstorm wind gusts.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:15 PM CDTSpecial Weather StatementLBFBrown30 min
Jul 25, 7:52 PM CDTSpecial Weather StatementLBFBrown38 min
Jul 25, 8:39 PM CDTSpecial Weather StatementLBFLoup51 min
Jul 25, 8:47 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock43 min
Jul 25, 9:04 PM CDTTornado WarningLBFBlaine, Brown, Loup, Rock41 min
Jul 25, 9:37 PM CDTTornado Warning Tornado observedLBFGarfield, Loup38 min
Jul 25, 10:03 PM CDTSevere Thunderstorm WarningLBFCuster, Loup12 min
Jul 26, 2:11 PM CDTHeat AdvisoryLBFBlaine, Boyd, Brown, Chase, Custer, Frontier and 9 more31 hr
Jul 26, 4:45 PM CDTSpecial Weather StatementLBFDawson45 min
Jul 26, 6:21 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer39 min
Jul 26, 6:57 PM CDTSevere Thunderstorm WarningLBFCuster31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.